Hail, Corson
- When
- May 30, 6:27 PM MST
- Where
- Corson County, 0.84 mi SE of Mc Laughlin
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.810, -100.810
An upper level trough along with deep instability and wind shear brought some large hail to north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An upper level trough along with deep instability and wind shear brought some large hail to north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 1:23 PM MST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 323 PM CDT FRI MAY 30 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH PRECIPITATION CHANCES TOMORROW AFTERNOON AND AGAIN ON SUNDAY AFTERNOON. CURRENTLY HAVE A COMPACTED WAVE OF LOW PRESSURE JUST NORTH ON ABERDEEN AND WILL CONTINUE TO TRACK IN AN ESE DIRECTION. SOME INSTABILITY SHOWERS AND THUNDERSTORM HAVE DEVELOPED OVER THE SW CWA WHERE THE MOST SURFACE HEATING TOOK PLACE TODAY. NEAR THE LOW...A FEW ISOLATED STORMS HAVE CONTINUED ALL DAY AND WILL CLIP OUR NE COUNTIES. EXPECT ALL THESE DIURNALLY DRIVEN THUNDERSTORMS TO DISSIPATE AFTER SUNSET. MODELS INDICATE ANOTHER SHORT WAVE PASSING ACROSS MINNESOTA SATURDAY AFTERNOON...AND HAVE TRIMMED POPS BACK TO THE EASTERN ZONES...WHERE THE BEST INSTABILITY AND STEEPER LAPSE RATES ARE LOCATED. SCATTERED CU WILL LIKELY DEVELOP ACROSS THE AREA SATURDAY AFTERNOON...WHICH COULD HAMPER HIGHS. TURNING TOWARDS SUNDAY...DEPENDING ON WHICH MODEL USED...SOMEONE BETWEEN NORTH DAKOTA AND NEBRASKA COULD SEE SEVERE WEATHER WITH LOCALLY HEAVY RAINFALL. THE GFS SHOWS A RIDGE RIDING SHORT WAVE WITH A CLOSED H7 LOW PASSING ACROSS THE ND/SD BORDER. THIS ACTIVITY LOOKS TO ORGANIZE LATE THE AFTERNOON HOURS ON SUNDAY...LEAVING MOST OF THE DAY DRY AND WARM. THE NAMS IS MORE OF AN OPEN WAVE PATTERN WITH A SURFACE LOW FORMING ON THE LEE SIDE OF THE ROCKIES. SHOWERS AND THUNDERSTORM BEGIN OUT WEST ALONG THE NOSE OF A LOW LEVEL JET. THE LOW LEVEL JET WEAKENS OVER THE NORTH PLAINS WITH MOISTURE AND INSTABILITY FOCUSING OVER CENTRAL NEBRASKA ONCE AGAIN. WITH BOTH MODELS SHOWING QFP OVER THE CWA SUNDAY EVENING...HAVE INCREASE POPS SOME DURING THIS TIME PERIOD. .LONG TERM...MONDAY THROUGH FRIDAY THE MODELS AND GFS ENSEMBLES CONTINUE TO SHOW AN ACTIVE WEATHER PATTERN THROUGH THE LONG TERM. THERE ARE SOME DIFFERENCES IN THE UPPER LEVEL PATTERN WITH THE MAIN WAVES...BUT NOT ENOUGH TO MAKE ANY BIG CHANGES TO THE FORECAST. IN FACT...IT WAS DIFFICULT TO PICK A TIME IN THE LONG TERM WHERE THERE WOULD BE NO CHANCE OF RAIN. THE MODELS INDICATE A TROUGH COMING ACROSS THE REGION MONDAY NIGHT THROUGH TUESDAY NIGHT. THEN A LARGE UPPER LEVEL TROUGH DIGS/DEVELOPS TO THE WEST OF OUR REGION THEN SLOWLY MOVES INTO THE NORTHERN PLAINS BY FRIDAY AND FRIDAY NIGHT. WITH SEVERAL WAVES COMING AROUND THIS TROUGH WITH THE EARLY JUNE SURFACE HEATING...PLENTY OF MOISTURE AND INSTABILITY AROUND...EXPECT MANY CHANCES OF SHRAS/TSRAS THROUGH THE LONG TERM. TEMPERATURES SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR. && .AVIATION... SHRAS AND TSRAS WILL AFFECT PIR...ABR AND ATY IN THE VICINITY AND AT THE STATION THROUGH THE REST OF THE AFTERNOON HOURS. OTHERWISE...VFR SCT-BKN 3500-6000 FOOT CLOUDS WILL MOVE OVER ALL OF THE TAF SITES INTO THE EARLY EVENING. AFTER 01Z...EXPECT THE CLOUDS TO DISSIPATE QUICKLY AS THE SUN SETS. ALSO...NORTHWEST WINDS AT 15 TO 25 KNOTS WILL DECREASE RAPIDLY EARLY THIS EVENING. EXPECT SOME MORE MIXING VFR CU CLOUDS TO FORM AGAIN IN THE MID AND LATE MORNING HOURS ON SATURDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...MOHR AVIATION...MOHR WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 750 AM CDT FRI MAY 30 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311300- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 750 AM CDT FRI MAY 30 2008 /650 AM MDT FRI MAY 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KEEFE
The Bismarck radar (KBIS), 107 km away, was scanning. The volume nearest the first event began at 01:24 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108365, 108366, 108367, 108368.